Drought, Apple and Lucerne Valleys
- When
- November 1, 12:00 AM PST to November 30, 11:59 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
November brought several rain events to southern California, but not enough to have an impact on the drought. The statewide drought declaration made in early June continues.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
November brought several rain events to southern California, but not enough to have an impact on the drought. The statewide drought declaration made in early June continues. A water shortage emergency (stage 1) remains in effect for San Diego with a call for voluntary water conservation, however, no water shortages have been reported. Mandatory cutbacks have already started for some farmers in San Diego County, and could be extended to others by early next year.
The USDA granted a Secretarial Disaster Designation for the county of San Diego, Orange, and Riverside due to agricultural losses cause by drought. Emergency, low interest loans have been made available to family-sized farms and ranches. Losses to range lands have been qualified at greater than 40%.
This resulted in D1 (Moderate Drought) classification by the U.S. Drought Monitor for Orange County, and D2 (Severe Drought) classification for the rest of the CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Oct 31, 8:30 PM PST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 PM PDT FRI OCT 31 2008 .SYNOPSIS...A SLOWLY APPROACHING UPPER LEVEL TROUGH IN THE EASTERN PACIFIC WILL CONTINUE MOIST SOUTHWEST FLOW ALOFT BRINGING VARIABLE CLOUDINESS WITH A SLIGHT CHANCE OF LIGHT SHOWERS OR THUNDERSTORMS TONIGHT. PARTLY CLOUDY SATURDAY AND COOLER. UPPER LEVEL LOW PRESSURE WILL MOVE ACROSS THE WEST COAST FOR CONTINUES COOLING AND A SLIGHT CHANCE OF LIGHT SHOWERS SUNDAY INTO TUESDAY. WARMER DURING THE SECOND HALF OF NEXT WEEK AS SURFACE HIGH PRESSURE AND OFFSHORE FLOW DEVELOPS. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. .SHORT TERM (TONIGHT-TUE)...A QUICK LOOK AT THIS EVENINGS RTP MIGHT CAUSE ONE TO THINK IT WAS LABOR DAY...NOT HALLOWEEN. IT WAS QUITE WARM TODAY WITH HIGHS IN THE 80S AND 90S. A FEW LOCATIONS EVEN REPORTED MEASURABLE PRECIP DUE TO ELEVATED CONVECTION THAT PASSED THROUGH. A QUICK LOOK AT THE LATEST SATELLITE IMAGERY HOWEVER CONVINCES ONE THAT IT IS INDEED FALL. CURRENT WATER VAPOR IMAGERY SHOWS A LARGE TROUGH OVER THE E PAC WITH A WELL DEFINED LOW PRESSURE SYSTEM NEAR 42N/135W. VARIABLE MID TO HIGH LEVEL CLOUDS CONTINUE TO STREAM OVER IN SW FLOW ALOFT...SOME OF WHICH COULD STILL CAUSE A FEW SPRINKLES OR LIGHT SHOWERS TONIGHT. THE 00Z NKX SOUNDING WAS NOT AVAILABLE DUE TO EQUIP PROBLEMS...BUT EARLY EVENING ACARS DATA SHOWED VEERING WINDS WITH HEIGHT AND INCREASING SW FLOW ALOFT. WEAK ONSHORE GRADIENTS STILL IN PLACE. THE LARGE UPPER TROUGH OFF THE COAST WILL SLOWLY SHIFT E OVER THE WEEKEND...PASSING THROUGH SRN CA SUN MORNING. 500 MB HEIGHTS WILL SLOWLY LOWER ON SAT AND 850 MB TEMPS COULD DROP BY AS MUCH AS 4C BY SAT AFTERNOON. THIS SHOULD RESULT IN SOME COOLING TOMORROW BUT IT WILL PROBABLY REMAIN WARM INLAND. SW FLOW ALOFT WILL CONTINUE THE STREAM OF MID AND HIGH LEVEL CLOUDS OVER THE AREA. A COLD FRONT MOVING PAST POINT CONCEPTION LATE SAT WILL APPROACH SRN CA SUN MORNING. THE APPROACHING FRONT HOWEVER WILL WEAKEN AS IT LOOSES THE UPPER LEVEL SUPPORT OF THE JET...AND ISENTROPIC DESCENT ALONG AND AHEAD OF THE FRONT WILL CAUSE ADDITIONAL WEAKENING. CONDITIONS ON SUN STILL WARRANT A SLIGHT CHANCE OF RAIN THOUGH AS THE ATMOSPHERE BELOW 800 MB SATURATES AND MOIST ONSHORE FLOW IS LIFTED BY THE LOCAL TERRAIN. THESE TYPES OF SYSTEMS DO NOT USUALLY BRING MUCH RAIN TO SRN CA...LESS THAN ONE QUARTER INCH W OF THE MOUNTAINS WITH MOST AREAS RECEIVING LESS THAN ONE TENTH OF AN INCH. TEMPS WILL BE MUCH COOLER ON SUN AND THERE WILL BE CONSIDERABLE CLOUDINESS. GUSTY WEST WINDS WILL DEVELOP IN THE MOUNTAINS AND DESERTS SUN AFTERNOON AFTER THE TROUGH AXIS MOVES EAST. IT WILL CONTINUE TO BE COOL ON MON UNDER CONTINUED WESTERLY FLOW ALOFT AND MOIST ONSHORE FLOW. IT WILL PROBABLY BE CLOUDY IN THE MORNING WITH A SLIGHT CHANCE OF SHOWERS...BUT EXPECT SOME CLEARING BY THE AFTERNOON. IT WILL CONTINUE TO BE BREEZY IN THE MOUNTAINS AND DESERTS...BUT PROBABLY JUST BELOW ADVISORY STRENGTH IN MOST AREAS. A SECOND FRONT WILL APPROACH SRN CA LATE MON NIGHT THRU TUE MORNING. THIS FRONT APPEARS TO BE SLIGHTLY STRONGER THAN THE ONE ON SUN WITH A DEEPER MOIST LAYER TO 700 MB AND BETTER CHANCE OF RAIN. STRONG ISENTROPIC DESCENT AND THE LOSS OF UPPER LEVEL SUPPORT HOWEVER WILL ONCE AGAIN CAUSE RAPID WEAKENING AND RAINFALL AMOUNTS SHOULD BE LIGHT...LESS THAN ONE QUARTER INCH IN MOST AREAS...DESPITE THE INCREASE IN AVAILABLE MOISTURE. IN GENERAL...THERE SHOULD BE LIGHT SHOWERS AT TIMES SUNDAY THROUGH EARLY TUESDAY...BUT ANYONE EXPECTING THE FIRST BIG SOAKING RAIN OF THE SEASON WILL LIKELY BE DISAPPOINTED. && .LONG TERM (WED-SAT)...DRY AND WARMER WED-FRI AS HIGH PRESSURE BUILDS ALOFT AND THE SURFACE FLOW TURNS WEAKLY OFFSHORE. && .AVIATION... 010340Z...ONLY PATCHY STRATUS/FOG IS EXPECTED OVERNIGHT AND THROUGH 16Z SAT...THOUGH WHERE STRATUS OCCURS...BASES WILL BE LOW...POSSIBLY BELOW 500 FT MSL. LOCAL VIS BELOW 1 MILE WILL BE POSSIBLE WHERE STRATUS OCCUR. OTHERWISE...MID-LEVEL CLOUDS WILL MOSTLY BE AT/ABOVE 10000 FT MSL...DECREASING SOMEWHAT SATURDAY. ISOLATED SHOWERS OR TSTORMS WILL BE POSSIBLE OVERNIGHT BUT WILL NOT CAUSE CIGS BELOW ABOUT 7000 FT MSL OR VIS RESTRICTIONS. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...SCV AVIATION...MAXWELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT FRI OCT 31 2008 CAZ042-043-048-050-055>058-060>062-011100- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 400 PM PDT FRI OCT 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...THE REST OF TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN ORANGE COUNTY...THE INLAND EMPIRE...THE SAN BERNARDINO MOUNTAINS...AND THE UPPER DESERTS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY SATURDAY MORNING IN ALL AREAS EXCEPT THE LOWER DESERTS. STRONG WINDS AT TIMES IN THE MOUNTAINS AND DESERTS SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. SCV
The national radar mosaic for the moment the first event began.
11 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142369, 142370, 142371, 142372, 142373, 142374, 142375, 142376, 142377, 142378, 142379.